Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Autoimmune Sequelae Following Rituximab Therapy

A Review of the Literature and Potential Immunologic Mechanisms

Kersh, Anna E., MD, PhD*; Feldman, Ron J., MD, PhD

JCR: Journal of Clinical Rheumatology: December 2018 - Volume 24 - Issue 8 - p 427–435
doi: 10.1097/RHU.0000000000000756
Review

Rituximab is an anti-CD20 antibody used to deplete B lymphocytes in lymphoma and autoimmune disease. Case reports in the literature describe patients who paradoxically develop autoimmune disease in response to rituximab therapy. We review the reports of autoimmune pathology in response to rituximab treatment and the proposed mechanisms of this reaction. These autoimmune diseases manifest in various organ systems, most frequently the skin and lungs, and involve distinct mechanisms of pathogenesis mediated by potential alterations in B and T lymphocytes, innate immune system, and specific environmental factors. Those clinicians utilizing rituximab should be aware of this unusual phenomenon.

From the *Department of Internal Medicine, Kettering Health Network, Dayton, OH; and

Department of Dermatology, Emory University, Atlanta, GA.

The authors declare no conflict of interest.

Correspondence: Ron J. Feldman, MD, PhD, Department of Dermatology, Emory University, 1525 Clifton Rd NE, 1st Floor, Atlanta, GA 30322. E-mail: ron.j.feldman@emory.edu.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.